Kentucky, 2006

Damaging Wind in Kentucky, May 18, 2006

May 18, 2006 · NWS ILN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 1:03 PM EST, 57 minutes earlier.

Area forecast discussion, May 18, 1:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
203 PM EDT THU MAY 18 2006

.AVIATION /18Z-18Z/...
WIDESPREAD CONVECTION WAS OCCURRING ACROSS THE AREA THIS AFTERNOON.
SFC WINDS WERE GENERALLY NW WITH GUSTS AROUND 20 KTS...WITH
CONSIDERABLE VARIANCE IN BOTH DIR AND SPEED.  WBZ(S) RANGED FROM 4 KFT TO
5.5 KFT.

THE ACTIVITY WILL DECREASE IN COVERAGE AFTER 23Z AS THE UPPER
DISTURBANCE MOVES EAST OF THE AREA.  ANOTHER UPPER DISTURBANCE
ROTATES AROUND AN H5 LOW OVERNIGHT...AND HAVE HANDLED WITH VCSH AT
THIS POINT.

&&

.PREV DISCUSSION...
 /ISSUED 1202 PM EDT THU MAY 18 2006/

SHORT TERM /REST OF TODAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WERE INCREASING IN COVERAGE AS
AN UPPER DISTURBANCE MOVED ACROSS THE AREA.  WITH THE LOW
WBZ(S)...HAIL WAS COMMON WITH THE STORMS...SO HAVE PUT THIS IN
ZONES ON UPDATE.

PREV DISCUSSION...
 /ISSUED 357 AM EDT THU MAY 18 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
CLDFNT IS PUSHING THRU THE ERN COUNTIES ATTM...RUNNING FROM NR
CMH-RZT-FGX. FRONT SHOULD BE EAST OF THE FA IN THE NEXT HOUR OR SO.
A FEW STRAY SHOWERS ARE BEHIND THE FRONT IN CNTRL OH...BUT THOSE
SHOULD SLIDE THRU IN THE NEXT HOUR OR SO ALSO.

H5 LOW IS CLOSING OFF OVER LAKE ERIE ATTM AND AS IT DOES...H5
VORTS WILL SWING AROUND ACROSS THE FA TODAY. THIS COMBINED WITH
CAA ALOFT SHOULD ALLOW FOR SHRA TO DEVELOP AGAIN...DROPPING IN
FROM THE NW. NAM IS A LITTLE MORE UNSTABLE THAN THE GFS WITH LI DOWN
TO -2. GFS LOWER TO AROUND ZERO. THREW IN A SLIGHT CHANCE OF TS
THIS AFTERNOON IN THE HEAT OF THE DAY.

GFS IS MORE PESSIMISTIC THAN NAM WITH PCPN WRAPPING AROUND LOW
TONIGHT. RAN WITH A COMPROMISE WITH KEEPS PCPN IN THE NORTHERN
THIRD. STILL A POSSIBILITY OF A STRAY SHOWER ON FRI IN THE
EXTREME NE. REST OF FA SHOULD BE DRY WITH HIGH PRESSURE RIDGING
IN FROM THE SOUTHWEST. HIGH BUILDS IN FOR EVERYONE FOR SATURDAY.

MAV TEMPS LOOKED REASONABLE.

SITES

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES TO PREVIOUS FORECAST.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 18, 1:55 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT THU MAY 18 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-
060>065-070>074-077>082-088-191900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
255 PM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 363 IN EFFECT UNTIL 8 PM EDT THIS
EVENING. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OHZ026-034-035-042>044-191900-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
255 PM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIAMI VALLEY OF
OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 18, 8:50 AM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 E DUVALL              39.77N 82.90W
05/17/2006  E0.75 INCH       PICKAWAY           OH   COUNTY OFFICIAL

0650 PM     TSTM WND DMG     ARCANUM                 39.99N 84.55W
05/17/2006                   DARKE              OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWNED

0816 PM     HAIL             PLAIN CITY              40.11N 83.27W
05/17/2006  E0.75 INCH       MADISON            OH   AMATEUR RADIO

1020 PM     FLOOD            CONNERSVILLE            39.66N 85.14W
05/17/2006                   FAYETTE            IN   LAW ENFORCEMENT

            WATER ONE FEET DEEP ON A COUNTY ROAD

1030 PM     FLOOD            LIBERTY                 39.63N 84.93W
05/17/2006                   UNION              IN   LAW ENFORCEMENT

            HIGH WATER ON SOME ROADS

&&
Special weather statement, May 18, 9:49 AM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1049 AM EDT THU MAY 18 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1049 AM EDT THU MAY 18 2006

...SHOWERS AND THUNDERSTORMS ARE PRODUCING HAIL...

SHOWERS AND THUNDERSTORMS ARE FORMING IN A COOL ENVIRONMENT THAT
IS FAVORABLE FOR HAIL. SEVERAL LOCATIONS HAVE REPORTED SMALL HAIL THIS
MORNING. HALF INCH HAIL BRIEFLY COVERED THE GROUND AT BELLEFONTAINE
AND SPRINGFIELD. LARGER HAIL WILL ALSO BE POSSIBLE...ESPECIALLY
THIS AFTERNOON...WHEN THE THUNDERSTORMS WILL GROW MORE INTENSE.

KEEP TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER
STATEMENTS...AND POSSIBLE WARNINGS.

CONIGLIO
Local storm report, May 18, 10:47 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1147 AM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     HAIL             ENGLEWOOD               39.86N 84.31W
05/18/2006  E0.88 INCH       MONTGOMERY         OH   TRAINED SPOTTER

&&
Local storm report, May 18, 11:06 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1206 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             TROTWOOD                39.80N 84.30W
05/18/2006  M0.75 INCH       MONTGOMERY         OH   NWS EMPLOYEE

&&
Local storm report, May 18, 1:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
221 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             NAPOLEON                39.21N 85.33W
05/18/2006  E1.75 INCH       RIPLEY             IN   TRAINED SPOTTER

&&

JC
Local storm report, May 18, 1:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE WILMINGTON OH
227 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             NAPOLEON                39.21N 85.33W
05/18/2006  E1.75 INCH       RIPLEY             IN   TRAINED SPOTTER

&&

JC

The radar

The Cincinnati radar (KILN), 88 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
May 18, 2:00 PM EST to 2:05 PM EST
Where
Boone County, Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -84.717

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509367.